Statins are a type of medication used to lower your cholesterol. In the UK, there are multiple statins available on prescription. These include atorvastatin, simvastatin, rosuvastatin, pravastatin, and fluvastatin with maybe more in the future. All medications can cause side effects, and statins are no different. Below we will take a look at some of the common side effects you can experience with statins.
Firstly we should remember that during medication studies and trials leading up to medical regulatory approval, all side effects have to be listed even if they were experienced and reported by a single person in the trials.
Some of the more common side effects of statins include feeling sick, constipation, diarrhoea, flatulence, indigestion, headache, dizziness, and difficulty sleeping.
Less common side effects can include memory problems, hair loss, vomiting, erectile dysfunction, reduced sex drive, inflammation of your pancreas (pancreatitis), pins and needles, and acne.
Some people reported depression, raised blood sugar levels, and lung problems. However, it is not clear how often these side effects occur.
If you develop any bothersome side effects, you should speak with your doctor. Options include looking at lowering your dose. Alternatively, they might discuss switching you to another statin as side effects can vary between different statin types.
Statins can cause liver damage in some people. Therefore, before you start treatment with a statin, your doctor will always carry out a blood test to check your liver is working well. At different times your doctor will want to check in on your liver to ensure it remains happy and functioning well. As well as having these blood tests, you should also report any dramatic symptoms to your doctor that could indicate changes to the liver. These include yellowing of your skin or eyes, dark coloured urine, upper abdominal pain, loss of appetite, and extreme unexplained tiredness and weakness. We should point out that it is uncommon for statins to cause liver problems, but useful to know what to watch out for.
Muscle problems are a side effect to look out for when taking a statin as they can indicate a severe medical condition called rhabdomyolysis. Rhabdomyolysis occurs when there is a breakdown of muscle tissue and can subsequently lead to life-threatening kidney damage. For this reason, you should promptly report to your doctor any unexplained muscle pain, tenderness, or weakness. Your doctor may want to carry out a blood test for creatine kinase - an enzyme increased in your body when your muscles are damaged or inflamed.
Although muscle pain is a common complaint among people taking statins, rhabdomyolysis only rarely occurs. However, it is best to get any muscle complaints checked out to err on the side of caution. Interestingly, researchers have found that there may be a ‘nocebo effect’ associated with statin use. Meaning that people with negative expectations about statins are more likely to experience muscle problems because they expect to get them.
Taking certain medications can make you more likely to experience side effects from some statins. Examples of medications that can cause this effect include amiodarone, clarithromycin, erythromycin, and ciclosporin. These medications can increase the level of statin in your bloodstream by inhibiting enzymes involved in removing the medication from your body. Grapefruit can have a similar effect (however, this only applies to atorvastatin and simvastatin). If your doctor wants you to take two medications that interact with each other, they will discuss the risk and choices available to you.
Was this helpful?
Was this helpful?